Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 18, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 1, 2018, 5:09 PM CDT for Boone County, Story County, Iowa. It was in force for 51 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2018, 5:09 PM CDT (22:09 UTC)
- Expired
- May 1, 2018, 6:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Boone County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 32 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 5:09 PM CDT | HAIL 1.75 | 2 N Madrid, IA | |
| May 1, 5:21 PM CDT | HAIL 0.5 | 2 Wsw Napier, IA | LOTS OF WATER RUNNING ACROSS ROADS. |
| May 1, 5:22 PM CDT | HAIL 1.25 | 1 Wsw Ames, IA | |
| May 1, 5:23 PM CDT | HAIL 0.5 | 2 W Ames, IA | |
| May 1, 5:29 PM CDT | HAIL 1.5 | 3 Ne Napier, IA | |
| May 1, 5:30 PM CDT | HAIL 1 | 3 W Ames, IA | VIA TWITTER. |
| May 1, 5:30 PM CDT | HAIL 1.5 | Ames, IA | VIA TWITTER. |
| May 1, 5:45 PM CDT | HAIL 1 | Nevada, IA | |
| May 1, 5:45 PM CDT | HAIL 1.25 | Nevada, IA | VIA SOCIAL MEDIA. |
| May 1, 5:45 PM CDT | HAIL 1.25 | Nevada, IA | VIA TWITTER. |
| May 1, 6:08 PM CDT | HAIL 0.5 | Zearing, IA | HEAVY RAIN WITH PEA AND DIME SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 787 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted.
074
WUUS53 KDMX 012209
SVRDMX
IAC015-169-012300-
/O.NEW.KDMX.SV.W.0018.180501T2209Z-180501T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
509 PM CDT TUE MAY 1 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Story County in central Iowa...
Southeastern Boone County in central Iowa...
* Until 600 PM CDT.
* At 508 PM CDT, a severe thunderstorm was located near Madrid, or 8
miles southeast of Boone, moving northeast at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Ames, Nevada, Huxley, Madrid, Slater, Roland, Gilbert, Iowa State
Center, Colo, Cambridge, Zearing, McCallsburg, Sheldahl, Kelley,
Luther, Ledges State Park and Ames Municipal Airport.
This includes Interstate 35 between mile markers 106 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4186 9370 4186 9383 4198 9393 4221 9349
4221 9324 4201 9323
TIME...MOT...LOC 2208Z 237DEG 40KT 4196 9378
HAIL...1.50IN
WIND...60MPH
$$
Donavon3 follow-up statements
914
WWUS53 KDMX 012229
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
529 PM CDT TUE MAY 1 2018
IAC015-169-012300-
/O.CON.KDMX.SV.W.0018.000000T0000Z-180501T2300Z/
Story IA-Boone IA-
529 PM CDT TUE MAY 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR STORY AND SOUTHEASTERN BOONE COUNTIES...
At 528 PM CDT, a severe thunderstorm was located near Nevada, moving
northeast at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. Numerous reports in south Ames.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Ames, Nevada, Huxley, Slater, Roland, Gilbert, Iowa State Center,
Colo, Cambridge, Zearing, McCallsburg, Sheldahl, Kelley and Ames
Municipal Airport.
This includes Interstate 35 between mile markers 106 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4186 9370 4209 9370 4221 9348 4221 9324
4201 9323
TIME...MOT...LOC 2228Z 237DEG 40KT 4208 9352
HAIL...1.50IN
WIND...60MPH
$$
Donavon555
WWUS53 KDMX 012240
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
540 PM CDT TUE MAY 1 2018
IAC015-012250-
/O.CAN.KDMX.SV.W.0018.000000T0000Z-180501T2300Z/
Boone IA-
540 PM CDT TUE MAY 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOONE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4190 9360 4214 9357 4221 9348 4221 9324
4201 9323
TIME...MOT...LOC 2240Z 246DEG 36KT 4203 9344
$$
IAC169-012300-
/O.CON.KDMX.SV.W.0018.000000T0000Z-180501T2300Z/
Story IA-
540 PM CDT TUE MAY 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL STORY COUNTY...
At 540 PM CDT, a severe thunderstorm was located over Nevada, moving
northeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Ames, Nevada, Huxley, Roland, Colo, Zearing and McCallsburg.
This includes Interstate 35 between mile markers 106 and 121.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4190 9360 4214 9357 4221 9348 4221 9324
4201 9323
TIME...MOT...LOC 2240Z 246DEG 36KT 4203 9344
HAIL...1.50IN
WIND...60MPH
$$
Donavon339
WWUS53 KDMX 012300
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
600 PM CDT TUE MAY 1 2018
IAC169-012309-
/O.EXP.KDMX.SV.W.0018.000000T0000Z-180501T2300Z/
Story IA-
600 PM CDT TUE MAY 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL STORY COUNTY WILL
EXPIRE AT 600 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 200 AM CDT for
central Iowa.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of east central Story and Marshalltown counties.
LAT...LON 4190 9360 4214 9357 4221 9348 4221 9324
4201 9323
TIME...MOT...LOC 2259Z 237DEG 40KT 4214 9321
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:29 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 1, 3:29 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 329 PM CDT Tue May 1 2018 .SHORT TERM.../Tonight through Wednesday/ Issued at 327 PM CDT Tue May 1 2018 The primary concern will obviously be convective trends through tomorrow. Water vapor imagery shows a jet segment through the Rockies with weak lift on the nose of the jet spreading through the MO Valley. The stronger 0-500m moisture convergence appears to be across southeast NE at the moment, which is also coincident with uncapped 2500 j/kg MLCAPEs. The latest satellite imagery and radar mosaic suggest initiation is already starting just north of Omaha, giving at least some credence to HRRR/ESRL HRRR solutions which would bring an MCS into central IA 00-03z or earlier. Another question will be whether later development over KS will reach Iowa and to what degree. The latest convection allowing model /CAM/ consensus seems to suggest later initiation south and west with the strength of the low level jet and Corfidi vector response pulling convection later tonight more into MO than IA. At the moment, hail and wind would seem to be our primary threats based on DCAPE and Hail Cape with low level kinematic parameters on the low end. More of a QLCS tornado concern may develop later this evening with the low level jet as 0-1km and 0-3km shear increases. Although some storms may produce locally heavy rain and amounts greater than an inch, antecedent soil conditions as well as the magnitude of the mean wind and Corfidi vectors should keep storms fairly progressive and heavy rain and flash flood threat reduced somewhat. Temperatures in the warm sector south of the front will remain rather mild with the potential for lows approaching or exceeding record high mins. Any convection should reflect typical convective diurnal minimums into tomorrow with the attention on where the boundary will re- develop into peak heating. Some CAMs push a mesoscale boundary well into MO early tomorrow, but regardless there is generate agreement lift the warm front back into the heart of Iowa during peak heating as short waves and lift eject out of what is currently the Baja trough. Thus have fairly high confidence in another round of convection later tomorrow afternoon driven by increased synoptic forcing and would not be surprised to see the SPC outlook probs lifted farther north with time. Forcing, MLCAPEs and deep shear should all be higher than are presently in place. .LONG TERM.../Wednesday night through Tuesday/ Issued at 327 PM CDT Tue May 1 2018 Bottom Line up Front... Severe weather and heavy rainfall potential continue to remain hazardous threats for Wednesday night through Thursday night this week. Synoptics... Not much change in overall synoptic-scale pattern for Wednesday through Thursday, followed by the new pattern beginning to set up into this weekend...a pattern which might be in place for at least the first half of May. Longwave trough to be over the Four Corners region by 00z Thu, propagating to NW Iowa by 00z Fri and the Great Lakes Region shortly thereafter. The thermal ridge builds over the intermountain west this weekend, extending well into Canada and towards the Arctic Circle by Sunday. Wednesday Night... We are starting to see model agreement on multiple impulses ejecting off this low, with the first one propagate northeastward through Iowa between 00z Thu and 06z Thu. The structure of this impulse should be reflected down to the surface, as it is well phased with a 50kt LLJ that will serve to transport a surge of moisture into central to southern Iowa. Meanwhile, the boundary described in the short-term AFD above should very slowly drift south, more or less remaining in place Wednesday night. Kinematic/isentropic ascent processes well-phased and in play, 0-6km mixing ratios are a widespread 6 g/kg along and south of the boundary, with a pocked of 8.0 g/kg over SW IA... SFC omega even makes it above 1 microbar, paired with warm-cloud depths well over 3500m. Models show a pocket of PWATs nearing 1.75 inches racing across Iowa from the 00z to 06z Thu time-frame, and given all of the above, rainfall efficiency should be very high. At this time, it appears reasonable for 1.5 to 2 inches of rain to fall somewhere over southern/SW IA during a 6 hour time period from 00z Thu to 06z Thu. Convective instability should be waning with the loss of daytime heating, so processes related to this impulse shouldn't directly lead to an increase of severity to ongoing storms, per se. Thursday Afternoon Through Friday Morning... The location of the boundary will be the key determiner of where svr wx will be. Medium-range models still having some issues with its location... issues which will generally not be resolved until Wednesday's convection plays out. The GFS is furthest north with the boundary location, the ECMWF furthest south, and other models somewhere in between. As longwave trough/closed low mentioned above, an accompanying sfc reflection low will be pushing eastward through Iowa. For the past two days, indicators have been there may be one last moisture surge in the warm sector and a similar, though slightly weaker setup than the Wednesday night system. A pocket of PWATs of 1.5 inches may be advected into southern Iowa... though southern to southeastern Iowa is more favored. Overall, severe weather still possible, with large hail the main threat and a tornado or two/damaging winds secondary threats. Thursday's severe weather potential certainly less than Wednesday's, and may be focused more in the afternoon versus the evening. Heavy rain/flooding potential may be most important hazard to key on by Thursday afternoon... depending on how much rain has already fallen over a given location. Worth mentioning that southern Iowa can handle more rain relative to the rest of the state given their ongoing drought conditions, but at some point local streams and flood-prone areas may begin to experience adverse impacts. Friday and beyond... Dry air entrainment and large-scale subsidence will rapidly clear skies Friday across Iowa. As mentioned above, the thermal ridge quickly builds over the intermountain west, so there will effectively be nil CAA into this weekend. So, have been nudging temps upward closer to persistence through early next week. Within the western/northwestern flow, there will likely be impulses ejecting through the upper Midwest, bringing brief warm-ups and slight precip chances. In all, Friday and beyond looks to be fairly dry and warm. This pattern may hold through the middle of the month and into the end of May... effectively making May a dry month with June-like temperatures. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1256 PM CDT Tue May 1 2018 The primary concerns through the period will be convective trends and possible LLWS into the night south and east. Shower and storm chances should increase west to east early this evening. Have tried to highlight the most likely period with VCTS wording bordered by VCSH either side. Confidence in location and timing is not there for stronger wording and also avoids prolonged thunder or precip mention. A strengthening low level jet will also increase south and east of an approaching frontal boundary inducing LLWS near KDSM and KOTM. MVFR stratus may also develop behind the precip later tonight, with a return to VFR into Wednesday. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Small LONG TERM...Kotenberg AVIATION...Small
Hazardous weather outlook, May 1, 4:40 PM CDT, 29 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 440 PM CDT Tue May 1 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-021100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 440 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for much of central Iowa. .DAY ONE...Tonight A few periods of thunderstorms are expected tonight. Some may be severe with large hail and damaging wind. Locally heavy rains are possible as well. Minor river flooding also continues along the upper reaches of the Des Moines River basin. Flood Warnings remain in effect for these areas. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a Slight to Enhanced Risk of severe weather Wednesday. especially during the afternoon and evening hours. Large hail, damaging wind and isolated tornadoes are possible, especially over central and southern Iowa. A Slight Risk continues into Thursday for similar areas as well. These same locations may also see locally heavy rain and a Slight Risk of excessive rainfall over the next few days. Additional thunderstorm chances return to the forecast around Sunday. Severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotters will likely be needed from time to time through Thursday, especially from the late afternoon into the evening hours. Small
In the hours before
Special weather statement, May 1, 11:48 AM CDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1148 AM CDT TUE MAY 1 2018
IAZ060-061-011715-
Jasper IA-Polk IA-
1148 AM CDT TUE MAY 1 2018
...Nickel Sized Hail and Gusty Winds...
At 1147 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasant Hill, moving northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Des Moines, Newton, Altoona, Pleasant Hill, Carlisle, Bondurant,
Mitchellville, Colfax, Prairie City, Prairie Meadows, Iowa State
Fairgrounds, Adventureland Amusement Park, Iowa Speedway, Runnells,
Mingo, Lambs Grove, Valeria, Prairie City Krohn Airport and Newton
Municipal Airport.
LAT...LON 4149 9338 4150 9338 4149 9340 4150 9340
4149 9341 4149 9342 4151 9342 4150 9344
4151 9347 4160 9358 4186 9329 4186 9327
4168 9301
TIME...MOT...LOC 1647Z 226DEG 38KT 4160 9342
CurtisLocal storm report, May 1, 4:33 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
433 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL 3 S JAMAICA 41.81N 94.31W
05/01/2018 M0.75 INCH GUTHRIE IA NWS EMPLOYEE
HAIL LASTED ABOUT 15 TO 30 SECONDS.
&&Local storm report, May 1, 4:34 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
434 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 2 ENE YALE 41.79N 94.32W
05/01/2018 M0.50 INCH GUTHRIE IA EMERGENCY MNGR
&&Local storm report, May 1, 4:50 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
450 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL WOODWARD 41.86N 93.93W
05/01/2018 E1.75 INCH DALLAS IA TRAINED SPOTTER
MIXED IN WITH SMALLER SIZED HAIL.
&&Local storm report, May 1, 4:53 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
453 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 3 N WOODWARD 41.90N 93.92W
05/01/2018 E1.00 INCH BOONE IA EMERGENCY MNGR
&&Local storm report, May 1, 5:07 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
507 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL 3 N MADRID 41.92N 93.82W
05/01/2018 E1.50 INCH BOONE IA TRAINED SPOTTER
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 4:31 AM CDT | Special Weather Statement | DMX | Carroll, Greene, Guthrie | 59 min |
| May 1, 9:42 AM CDT | Special Weather Statement | DMX | Warren | 33 min |
| May 1, 11:48 AM CDT | Special Weather Statement | DMX | Jasper | 27 min |
| May 1, 4:35 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Story | 40 min |
| May 1, 5:11 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 32 min |
| May 1, 5:24 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Wright | 33 min |
| May 1, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 46 min |
| May 1, 5:31 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago, Worth | 44 min |
| May 1, 5:54 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 36 min |
| May 1, 6:05 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 40 min |
| May 1, 6:24 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Tama | 36 min |
| May 1, 6:40 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.